Report: Many kids hospitalized for accidental overdose

Posted: Updated:
By Christina O'Haver By Christina O'Haver

PHOENIX -- When you hear "drug overdose," you might think of someone abusing illegal drugs or maybe prescription pain pills.

But it turns out another type of overdose is sending children to the hospital in record numbers. We are talking about accidental overdose.

“A common scenario that we see is, you know, the children are caught playing with the medication,” said Dr. Frank Lovecchio, co-medical director at Banner Good Samaritan Poison Control.

Lovecchio said that's because those little pills that keep your blood sugar in check, control blood pressure or ease pain look a lot like candy to little eyes.

"Please note, these are all unintentional. A 1- or 2-year-old doesn't have the sensibility to overdose on this on purpose,” Lovecchio said, addressing a new report from the American Academy of Pediatrics.

The report shows that over the last five years, an annual average of 9,400 kids, three-quarters of them 1- and  2-year-olds, were being sent to the hospital because of accidental overdoses.

“As a class, the opiates were the most common ones to have kids have to get sent to the hospital,” Lovecchio said. “Opiates are drugs like methadone, oxycodone, hydrocodone.”

Opiates are prescribed in large numbers, so Lovecchio said that is not surprising.

“There is a common drug, clonidine, that's taken for attention deficit disorder,” he said.

Clonidine is also used to treat high blood pressure in adults and is especially dangerous for children.

"That drug actually lowers the young baby's blood pressure. It actually causes them to be comatose at times," Lovecchio said. "And then we look for some heart medications, like calcium channel blockers. There were some other drugs ... used to control your sugar if you have diabetes."

Lovecchio said if you have young children, it is essential you throw out any unused medications. And for those you take, put them out of reach.

“We recommend putting things up high, probably locked, and once you are done with the medications, especially analgesics, to throw them away," he said.

Childproof caps alone cannot keep kids safe. Also especially dangerous, those “day of” pill containers. They have flip top compartments and are often colorful.  Lovecchio said to young kids, they look just like toys filled with goodies.

Common drugs causing overdose:

Vicodin and anti-anxiety drugs like Valium and Xanax accounted for about 28 percent of hospitalizations.

Others implicated include buprenorphine, used to treat narcotic addiction and sometimes as a pain reliever, and clonidine, used to treat  high blood pressure, attention deficit hyperactivity disorder and migraines.